Alert archive / California / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Dec 19, 2002, 7:24 PM PST for San Luis Obispo County, Santa Barbara County, California. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 19, 2002, 7:24 PM PST (03:24 UTC)
- Expired
- Dec 19, 2002, 8:20 PM PST
- In force
- 56 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
Counties San Luis Obispo County, CA, Santa Barbara County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 19, 7:41 PM PST | Thunderstorm Wind 52 M | Vandenberg Afb, CA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 3.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 484 m²/s²
- 0-3 km storm-relative helicity
- 765 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KLOX 200324 SVRLOX CAC079-083-200420- /NEW.KLOX.SV.W.ETN#.200320-200415/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 720 PM PST THU DEC 19 2002 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SAN LUIS OBISPO COUNTY WESTERN SANTA BARBARA COUNTY * UNTIL 820 PM PST * AT 715 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM JUST SOUTH OF SAN LUIS OBISPO TO AROUND POINT CONCEPTION. THIS LINE OF STORMS WAS MOVING TOWARDS THE EAST AT AROUND 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GUADALUPE AT 725 PM PST... VANDENBERG AFB AT 740 PM PST... LOMPOC AT 745 PM PST... SANTA MARIA AT 750 PM PST... MISSION HILLS AT 755 PM PST... THESE THUNDERSTORMS WILL LIKELY PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AS WELL AS HEAVY RAIN AND FREQUENT LIGHTNING. IF YOU SEE DANGEROUS WEATHER APPROACHING...SEEK SAFE SHELTER IMMEDIATELY. PROTECT YOURSELF FROM DANGEROUS LIGHTNING. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN OXNARD. LAT...LON 3519 12083 3425 12076 3440 11991 3540 12012 $$ GOMBERG/MCCLUNG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 3:15 PM PST, 4 hours 9 minutes earlier.
Area forecast discussion, Dec 19, 3:15 PM PST, 4 hours 9 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
315 PM PST THU DEC 19 2002
STRONG COLD FRONT MOVING INTO SOUTHERN CALIFORNIA THIS AFTERNOON.
VERY STRONG WINDS AHEAD OF THE FRONT BRINGING NEAR WARNING LEVEL
WINDS TO THE CENTRAL COAST. ALSO HAD SEVERAL FUNNEL CLOUDS AND AT
LEAST ONE WATERSPOUT REPORTED IN THE SBA CHANNEL EARLIER TODAY.
STORM LOOKS PRETTY MUCH ON TRACK, THOUGH PERHAPS A LITTLE SLOWER
THAN EARLIER EXPECTED. RAIN JUST NOW ARRIVING ALONG SLO COUNTY COAST
AND SHOULD MOVE INTO THE LA BASIN BY AROUND MIDNIGHT. THERE WILL BE
ABOUT 3 HOURS OF VERY HEAVY RAIN WITH THE FRONT PRECEEDED BY A FEW
HOURS OF LIGHT RAIN AND FOLLOWED BY A FEW HOURS OF LIGHT TO MODERATE
SHOWERS. WILL CONTINUE THE FLASH FLOOD WATCH FOR ALL FOUR COUNTIES
TONIGHT, THOUGH THE MAIN CONCERN IS FOR THE BURN AREAS IN LA COUNTY.
OTHER FLOODING WILL LIKELY BE OF THE URBAN VARIETY WITH PLENTY OF
FLOODED STREETS AND ROADS EXPECTED. RAINFALL AMOUNTS OF 1 TO 2
INCHES EXPECTED ALONG THE COAST WITH 2 TO 4 INCHES IN THE FOOTHILLS
AND MOUNTAINS.
HEAVIEST RAIN WILL MOVE THROUGH THE LA BASIN EARLY FRIDAY MORNING
BEFORE SUNRISE. RAIN WILL TAPER OFF TO SCATTERED SHOWERS IN THE
MORNING WITH DRIER NORTHWEST FLOW DEVELOPING THROUGHOUT THE DAY.
SNOW LEVELS WILL START OUT AROUND 6000 FEET THEN LOWER BY FRIDAY
MORNING. SEE LAXWSWLOX FOR NORE DETAILS.
ANOTHER STORM IS EXPECTED TO MOVE INTO THE AREA SATURDAY AFTERNOON
THROUGH SUNDAY MORNING. THIS ONE APPEARS WEAKER, BUT COULD STILL
BRING SOME DECENT RAIN AND SNOW.
LAX +537. WOFFORD
.LOX...GALE WARNING/SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXMWSLOX).
WIND ADVISORY/HIGH WIND WARNING (SEE LAXNPWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).
WINTER STORM WARNING (SEE LAXWSWLOX).Hazardous weather outlook, Dec 19, 6:00 AM PST, 13 hours 24 minutes before
CAZ034>041-044>047-051>054-059-087-088-200200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST THU DEC 19 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... A STRONG WINTER STORM WILL AFFECT THE DISTRICT STARTING THIS AFTERNOON ACROSS SAN LUIS OBISPO COUNTY THEN SPREADING SOUTHEAST AND REACHING LA COUNTY THIS EVENING. VIGOROUS COLD FRONT ASSOCIATED WITH THIS STORM WILL BRING STRONG WINDS...MODERATE TO HEAVY RAINFALL AT LOWER ELEVATIONS...AND WINTER STORM CONDITIONS ABOVE 5000 FEET. A LARGE WESTERLY SWELL WILL MOVE INTO COASTAL WATERS OVERNIGHT. * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS * * HIGH SURF ADVISORY.........SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS WILL REMAIN FRIDAY...WITH A BREAK LATE FRIDAY THROUGH SATURDAY MORNING. ANOTHER SYSTEM WILL BRING SHOWERS TO THE DISTRICT SATURDAY THROUGH SUNDAY. HIGH SURF WILL CONTINUE THROUGH SATURDAY. * WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * HIGH SURF ADVISORY.........SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TANABE
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 5:00 PM PST | Special Marine Warning | LOX | 2 hr | |
| Dec 19, 7:15 PM PST | Special Marine Warning | LOX | 2 hr | |
| Dec 19, 8:53 PM PST | Flash Flood Warning | LOX | Santa Barbara | 2 hr |
| Dec 19, 11:12 PM PST | Flash Flood Warning | LOX | Santa Barbara, Ventura | 108 min |
Nearby
Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.